Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Neurol. 1993 Jun;240(6):381-7.

Peripheral neuropathy associated with monoclonal IgM antibody to glycolipids with a terminal glucuronyl-3-sulfate epitope.

Author information

  • 1Department of Psychiatry and Neurochemistry, University of Göteborg, Mölndal Hospital, Sweden.

Abstract

Twenty-nine patients with paraproteinaemia, 12 with neuropathy and 17 without a previous record of neurological symptoms were clinically characterized. All 12 neuropathy patients had a moderate to severe sensorimotor demyelinating neuropathy. The patients were examined with regard to serum antibodies to gangliosides, including GM1, GD1a, GD1b, GT1b, and LM1, and other acidic glycolipids, including LK1 and sulphatide, of human brain and peripheral nerve. Sera from 80 blood donors, 40 men and 40 women 20-60 years of age, were used as normal controls. The sera were analysed with an ELISA performed on thin-layer chromatography plates. At a dilution of 1/400 none of the control sera gave a detectable reaction and a titre of > or = 1:400 was considered as a positive test. In 11 of the 12 neuropathy patients the paraproteinaemia was of IgM type and 10 of them had a positive antibody titre against LK1 and Hex-LK1, acidic glycolipids with a terminal glucuronyl-3-sulphate group. The antibody titre against LK1 in 1 patient was 1:400 and varied between 1:5,000 and 1:3,200,000 in the other 9. One of the patients also had a positive titre, 1:64,000, to sulphatide. None of the sera from the 17 paraproteinaemia patients without a previous record of neurological symptoms contained antibodies to LK1 or to any glycolipid antigen examined, except for sulphatide. A positive titre (> or = 1:400) of antibodies to sulphatide was found in sera from 4 of these patients, the titres being < or = 3,200.(ABSTRACT TRUNCATED AT 250 WORDS)

PMID:
7687665
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk